Virginia, 2010Damaging Winds and Lightning Strike in Virginia, August 4, 2010
August 4, 2010 · NWS RNK · 37 events in 13 counties and zones
A complex of thunderstorms, some severe, crossed the region during the evening hours producing pockets of winds damage over a wide area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms, some severe, crossed the region during the evening hours producing pockets of winds damage over a wide area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 2:48 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 4, 2:48 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED AUG 4 2010
.SYNOPSIS...
A LEE TROUGH WILL COMBINE WITH WEAK UPPER LEVEL DISTURBANCES
TONIGHT AND TOMORROW...BEFORE A DWINDLING COLD FRONT NEARS THE
APPALACHIANS TOMORROW NIGHT. A WEDGE OF HIGH PRESSURE WILL SETTLE
ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
MCS ACROSS OHIO THIS AFTERNOON WILL MOVE E-SE THIS AFTERNOON INTO
TONIGHT. THE SOUTHERN EDGE OF THIS CONVECTION MAY CLIP NORTHWEST
PORTIONS OF OUR CWA THIS EVENING INTO TONIGHT. MEANWHILE...THE
COMBINATION OF A VERY MOIST UNSTABLE AIRMASS WITH LOW LEVEL
BOUNDARIES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAINS...HAIL AND GUSTY WINDS. FLASH FLOOD
POTENTIAL REMAINS ISOLATED BUT CANNOT RULE IT OUT DUE TO HIGH PWATS
AROUND 2 INCHES...WITH ANY SLOW MOVING STORMS. AFTERNOON CONVECTION
SHOULD DIMINISH WITH THE LOSS OF HEATING THIS EVENING INTO
TONIGHT...AND CONVECTION ASSOCIATED MCS WILL END AFTER PASSAGE.
WITH AN APPROACHING COLD FRONT AND NORTHWEST FLOW ALOFT...WILL HAVE
TO MONITOR CONVECTION UPSTREAM FOR POSSIBLE ARRIVAL IN CWA TONIGHT
INTO THURSDAY MORNING. WENT WITH ADJMET FOR LOWS TONIGHT WITH
READINGS FROM THE UPPER 60S TO THE LOWER 70S.
MODELS SHOW WIDESPREAD LIFT AND A THREAT OF HEAVY RAIN ON THURSDAY
ALONG AND AHEAD OF THE APPROACHING COLD FRONT. SHOULD BE ENOUGH
HEATING TO DESTABILIZE THE AIR MASS FOR THUNDERSTORM DEVELOPMENT.
WENT CLOSER TO MET GUIDANCE EXPECTING AFTERNOON CUMULUS AND
THUNDERSTORMS WILL SLOW DOWN HEATING BY LATE IN THE DAY. THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES NEAR
HEAT ADVISORY LEVEL FOR THURSDAY AFTERNOON IN A FEW LOCATION.
HOWEVER...SO NOT LAST THE 3 OR MORE HOURS NEEDED FOR CRITERIA. WILL
MENTION SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAT IN HWO.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
COLD FRONT ALOFT IS GOING TO HAVE A DIFFICULT TIME CROSSING THE
VA/NC BORDER. TROPICAL AIRMASS AHEAD OF IT...ALONG WITH ITS SLOW
MOVEMENT AND WEAK MBE VELOCITIES...SUGGEST A FLASH FLOOD THREAT
WITH BACKBUILDING/TRAINING STORMS SW VA/NW NC. CONTINUED THE HVY
RAINFALL MENTION BUT INCREASED QPF GRIDS BETTER REFLECTING THIS.
EXTENDED POPS DEEPER INTO THURSDAY NIGHT WITH DISTURBANCES EJECTED
ENE OUT OF THE TENNESSEE VALLEY ALONG WHAT EVER BOUNDARY IS LEFT.
ALTHOUGH SOME DRIER AIR CUTS INTO SE WEST VA IN THE FORM OF LOWER
60S/UPPER 50S DEWPOINTS...FRONT IS CLOSE ENOUGH TO KEEP SLT CHC
POPS THROUGH THE NEW RIVER VALLEY ON FRIDAY. LAST JET STREAK
ENTERING THE SE CANADIAN TROUGH ACROSS THE GREAT LAKES SHOVES THE
BOUNDARY INTO NORTH CAROLINA. MAX T IS TRICKY ON FRIDAY WITH CLDS
KEEPING TEMPS BLO GUIDANCE IN THE WEST...BUT DOWNSLOPING KEEPING
MAX T ABV GUIDANCE POSSIBLY IN THE EAST. QUESTION GOING INTO THE
END OF THE WEEK BECOMES ARE WE IN STORE FOR ANOTHER WEEKEND WEDGE?
DEVELOPING REX BLOCK AT H5 ACROSS EASTERN CANADA IS A FAVORABLE
PATTERN FOR BROAD SURFACE HIGH PRESSURE TO WEDGE DOWN THE EAST
COAST. FIGURING THAT RESIDUAL MOISTURE WILL BE LEFT IN THE PROFILE
FROM AN UNCLEAN FRONTAL PASSAGE SUCH THAT ANY UPSLOPE FLOW WILL
PRODUCE LOW CLOUDS EFFICIENTLY. UNLIKE LAST WEEKENDS WEDGE...THERE
WILL NOT BE ANY SURFACE LOW PRESSURE APPROACHING FROM THE TN
VALLEY. THUS...RECORD COOL MAXIMUM TEMPS SHOULD NOT
OCCUR....HOWEVER THIS PATTERN NECESSITATES FORECASTING MAX TEMPS
BLO GUIDANCE AT LEAST BY A FEW DEGREES...AND ADDING CLDS TO THE
INHERITED FORECAST. A STRONGER...DRIER FRONTAL PASSAGE MAY PREVENT
THIS SCENARIO FROM OCCURRING.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
POSSIBLE WEDGE AND EASTERLY FLOW LOOK STRONGEST ON SUNDAY...AND
THERE IS A LARGE BUST POTENTIAL FOR THIS WEEKENDS TEMPERATURE
FORECAST. MOIST LLVLS AND UPSLOPE FLOW ARE WORTHY OF AT LEAST CHC
POPS ACROSS EXTREME SW VA AND NW NC UP AGAINST THE BLUE RIDGE. FOR
NOW...PLAYED TEMPERATURES IN THE MIDDLE OF THE HIGHEST/LOWEST
MEMBERS OF THE ENSEMBLE GUIDANCE. UPPER HIGH OVER THE CENTRAL
CONUS IS ABLE TO SPREAD EAST AGAIN BY NEXT WEEK AS THE EASTERLY
COMPONENT IS ERASED...ALLOWING FOR ANOTHER WARMUP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS AT THE END OF THE
LONG TERM. ATTM...ONLY SLT CHC TO CHC POPS WITH UPSLOPE FLOW THIS
WEEKEND...AND THEN PULSE THUNDERSTORMS AHEAD OF THE NEXT COLD
FRONT...WHICH WAS DELAYED PER THE TIMING OF THE ECMWF AS OPPOSED
TO THE OP GFS.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WITH SCT MVFR/IFR IN CONVECTION EXPECTED THIS
AFTERNOON INTO TONIGHT. WITH LOW LEVEL BOUNDARIES AND A WARM
UNSTABLE AIRMASS CONVECTION WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY ACROSS THE HIGHER TERRAIN. WITH A NORTHWEST
FLOW ALOFT...CONVECTION MAY ALSO PROPAGATE SOUTHEAST INTO OUR
AREA. SHOULD SEE ACTIVITY WEAKEN AND END LATE THIS EVENING WITH
MAINLY VFR CONDITIONS EXPECTED. COULD SEE SOME MVFR FOG AT DAN/LYH
AROUND 10Z WITH IFR OR LOWER POSSIBLE AT LWB.
THERE WILL BE AN EVEN BETTER CHANCE FOR AFT/EVE THUNDERSTORM
ACTIVITY BY THURSDAY AS A COLD FRONT SLOWLY SINKS SOUTH TOWARD THE
REGION. AT THIS POINT...THE FRONT IS EXPECTED TO PASS THROUGH THE
AREA THURS NIGHT OR FRIDAY MORNING. THERE WILL LIKELY BE
WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE
FRONT AT LEAST IN THE MTNS...BRINGING PERIODS OF SUB-VFR WEATHER.
DRIER CONDITIONS ARE POSSIBLE TOWARDS THE END OF THE WEEK.
&&
.EQUIPMENT...
THERE WAS A POWER OUTAGE AT THE LYH TOWER OVER THE WEEKEND...AND THIS
AFFECTED COMMUNICATIONS FOR THE ASOS. FAA TECHNICIANS ARE WORKING ON
THE PROBLEM AND OBSERVATIONS WERE COMING IN THIS MORNING. THE TICKET
WILL REMAIN OPEN UNTIL OBS CONSISTENTLY COME IN.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...KM
NEAR TERM...KK
SHORT TERM...KM
LONG TERM...KM
AVIATION...KK/WP
EQUIPMENT...KK
Hazardous weather outlook, Aug 4, 5:06 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT WED AUG 4 2010
VAZ010-011-013-014-017>020-022>024-032>035-043>047-WVZ042>045-052215-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
606 PM EDT WED AUG 4 2010
...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY
HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN
ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
NCZ001>004-018>020-VAZ007-009-012-015-016-052215-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
WYTHE-GRAYSON-CARROLL-
606 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING INTO
TONIGHT. SOME OF THE STORM COULD CONTAIN HEAVY RAINFALL AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY
HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN
ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
NCZ005-006-VAZ058-059-052215-
ROCKINGHAM-CASWELL-HALIFAX-CHARLOTTE-
606 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
TONIGHT WITH GUSTY WINDS AND HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY
HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN
ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.
ALSO...THE HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO RANGE
FROM 100 TO 104 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
RCS
In the hours before
Special weather statement, Aug 4, 4:13 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED AUG 4 2010
VAZ007-009-010-012-042215-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
513 PM EDT WED AUG 4 2010
...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...
AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CERES...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MARION WYTHEVILLE AROUND 525 PM...SUITER...
AND CLEAR FORK AROUND 535 PM...RURAL RETREAT AROUND 540 PM...
BASTIAN...AND HICKSVILLE AROUND 545 PM...FAVONIA AROUND 550 PM...
BLAND AND AND CROCKETT AROUND 555 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3726 8147 3718 8097 3684 8109 3693 8160
RB
Special weather statement, Aug 4, 5:26 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT WED AUG 4 2010
VAZ032-033-043-044-042330-
FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
626 PM EDT WED AUG 4 2010
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HENRY...PATRICK AND
PITTSYLVANIA COUNTIES...
AT 624 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF FERRUM...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR PHILPOTT DAM AROUND 635 PM...BASSETT AROUND
640 PM...OAK LEVEL...AND STANLEYTOWN AROUND 645 PM...SYDNORSVILLE...
AND FIELDALE AROUND 650 PM...FIGSBORO...COLLINSVILLE...AND VILLA
HEIGHTS AROUND 655 PM AND MARTINSVILLE CITY AROUND 700 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3681 7955 3658 7979 3681 8021 3706 8005
RB
Event by event
34 thunderstorm wind, 2 funnel cloud, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Pulaski
- When
- August 4, 5:37 PM EST
- Where
- Pulaski County, 6 mi SE of Dublin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.059, -80.623
Several trees were knocked down in Claytor Lake State Park.
Thunderstorm Wind, Bath
- When
- August 4, 5:50 PM EST
- Where
- Bath County, 9.56 mi NNE of Mountain Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.230, -79.820
Several trees were down along a slope near Bath Pumped Storage Upper Reservoir.
Thunderstorm Wind, Bedford
- When
- August 4, 6:45 PM EST
- Where
- Bedford County, 3.89 mi ESE of Bedford City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.300, -79.470
Funnel Cloud, Rockbridge
- When
- August 4, 6:50 PM EST
- Where
- Rockbridge County, 0.69 mi N of Natural Bridge Stati
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -79.500
Two funnel clouds were sighted just east of Indigo Lane near the Blue Ridge mountains.
Thunderstorm Wind, Giles
- When
- August 4, 6:55 PM EST
- Where
- Giles County, Rich Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.380, -80.830
A 20-foot pear tree in Rich Creek was blown down by thunderstorm winds.
Thunderstorm Wind, Amherst
- When
- August 4, 7:05 PM EST
- Where
- Amherst County, 2.15 mi NW of Dillard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.490, -79.180
A tree was blown down onto a house at the intersection of Elon Road and Horeshoe Bend Rd.
Thunderstorm Wind, Bedford
- When
- August 4, 7:06 PM EST
- Where
- Bedford County, 3 mi NNE of Boonsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.490, -79.249
Three trees were knocked down by thunderstorm winds onto Holcomb Rock Road.
Thunderstorm Wind, Amherst
- When
- August 4, 7:14 PM EST
- Where
- Amherst County, Madison Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.420, -79.130
Numerous trees were blown down by thunderstorm winds on Route 130 and Route 29.
Thunderstorm Wind, Roanoke
- When
- August 4, 7:15 PM EST
- Where
- Roanoke County, 1.3 mi WNW of Mason Cove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -80.090
A large tree was blown down and blocked Route 311 at the Appalachian Trail access.
Funnel Cloud, Rockbridge
- When
- August 4, 7:20 PM EST
- Where
- Rockbridge County, 0.69 mi N of Natural Bridge Stati
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -79.500
Two funnel clouds were sighted just east of Indigo lane near the Blue Ridge mountains.
Thunderstorm Wind, Campbell
- When
- August 4, 7:28 PM EST
- Where
- Campbell County, 2.65 mi NW of Concord
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.380, -79.010
Several trees were blown down onto some power lines.
Thunderstorm Wind, Franklin
- When
- August 4, 7:28 PM EST
- Where
- Franklin County, 3.09 mi WNW of Waidsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.970, -80.000
Several large tree limbs were brought down.
Thunderstorm Wind, Franklin
- When
- August 4, 7:28 PM EST
- Where
- Franklin County, 1.49 mi NNW of Waidsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.970, -79.960
One tree was knocked over by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- August 4, 7:41 PM EST
- Where
- Franklin County, 2.14 mi NNW of Wirtz
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.110, -79.910
Thunderstorm Wind, Campbell
- When
- August 4, 7:42 PM EST
- Where
- Campbell County, 1.65 mi E of Gladys
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -79.050
A tree was blown down on Mollies Creek Road.
Thunderstorm Wind, Bedford
- When
- August 4, 7:42 PM EST
- Where
- Bedford County, 2.14 mi NNW of Hardy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.260, -79.840
Several large trees and tree limbs were brought down along Hardy Road and Beagles Club Road.
Thunderstorm Wind, Bedford
- When
- August 4, 7:42 PM EST
- Where
- Bedford County, 2.35 mi SSE of Stewartsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.240, -79.780
A tree was brought down on Goodview Road.
Thunderstorm Wind, Bedford
- When
- August 4, 7:46 PM EST
- Where
- Bedford County, 3.02 mi NE of Stone Mt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.210, -79.530
Thunderstorm Wind, Buckingham
- When
- August 4, 7:50 PM EST
- Where
- Buckingham County, 0.55 mi W of Buckingham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.620, -78.610
A tree was blown onto power lines on Pattie Road.
Thunderstorm Wind, Buckingham
- When
- August 4, 7:51 PM EST
- Where
- Buckingham County, 0.88 mi SW of Buckingham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -78.610
A tree was blown down onto Pattie Road.
Thunderstorm Wind, Buckingham
- When
- August 4, 7:51 PM EST
- Where
- Buckingham County, Mt Vinco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -78.600
Two trees were knocked down on Route 601 due to high winds.
Thunderstorm Wind, Franklin
- When
- August 4, 7:51 PM EST
- Where
- Franklin County, 9.24 mi ENE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.140, -79.670
On tree was reported blown down in the area.
Thunderstorm Wind, Wythe
- When
- August 4, 7:52 PM EST
- Where
- Wythe County, 2.84 mi NNE of Haven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.008, -81.099
A tree was reported blown down.
Thunderstorm Wind, Wythe
- When
- August 4, 7:52 PM EST
- Where
- Wythe County, 2.98 mi NNE of Haven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.010, -81.100
Thunderstorm Wind, Appomattox
- When
- August 4, 7:54 PM EST
- Where
- Appomattox County, 1.49 mi SSE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.280, -78.770
Two trees were reported down on Old Evergreen Road.
Thunderstorm Wind, Franklin
- When
- August 4, 7:56 PM EST
- Where
- Franklin County, 2.14 mi SSW of Callaway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.990, -80.060
Thunderstorm Wind, Franklin
- When
- August 4, 7:57 PM EST
- Where
- Franklin County, 0.69 mi S of Barfoot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.970, -79.930
One tree was reported down.
Lightning, Buckingham
- When
- August 4, 8:00 PM EST
- Where
- Buckingham County, 2.12 mi WSW of Toga
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.490, -78.657
Lightning caused damage to a tree which then fell on a house along Union Church Road.
Thunderstorm Wind, Buckingham
- When
- August 4, 8:05 PM EST
- Where
- Buckingham County, 2.64 mi SW of Mt Vinco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.570, -78.630
A tree was blown down across South James River Highway.
Thunderstorm Wind, Wythe
- When
- August 4, 8:06 PM EST
- Where
- Wythe County, 0.88 mi NE of Coleman Store
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.890, -80.970
A tree was reported down.
Thunderstorm Wind, Wythe
- When
- August 4, 8:11 PM EST
- Where
- Wythe County, 0.88 mi NE of Catron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.860, -81.020
A tree was reported down.
Thunderstorm Wind, Wythe
- When
- August 4, 8:12 PM EST
- Where
- Wythe County, 1.49 mi SSW of Jacksons Ferry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.850, -80.860
One tree fell down in the high winds.
Thunderstorm Wind, Buckingham
- When
- August 4, 8:15 PM EST
- Where
- Buckingham County, 3.53 mi SW of Sheppards
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.340, -78.520
A tree was blown down on Deer Run Road.
Thunderstorm Wind, Buckingham
- When
- August 4, 8:19 PM EST
- Where
- Buckingham County, 0.88 mi NE of Curdsville
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 37.430, -78.440
A tree was blown down on Evans Mill Road and this caused two accidents, one of which resulted in an injury.
Thunderstorm Wind, Charlotte
- When
- August 4, 8:45 PM EST
- Where
- Charlotte County, 4 mi W of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -78.703
A tree was reported blown down on Fearstown Road.
Thunderstorm Wind, Charlotte
- When
- August 4, 8:50 PM EST
- Where
- Charlotte County, 1 mi N of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.065, -78.630
A tree was blown onto Highway 47.
Thunderstorm Wind, Charlotte
- When
- August 4, 9:00 PM EST
- Where
- Charlotte County, 5 mi SSW of Charlotte Court Hous
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.983, -78.665
A tree was blown down on Mossing Ford Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
- Damaging Winds in Maryland, August 4, 2010$250,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255795, 255824, 255825, 256237, 255796, 255798, 255801, 255799, 255800, 256238, 255802, 255811, 255812, 255813, 255803, 255826, 255827, 255828, 255805, 255806, 255807, 255814, 255797, 255817, 255804, 255815, 255816, 258909, 255808, 255818, 255819, 255820, 255809, 255810, 255821, 255822, 255823.